Thyroid Research and Practice

LETTER TO THE EDITOR
Year
: 2012  |  Volume : 9  |  Issue : 1  |  Page : 22-

Activation of Hashimoto thyroiditis antibody due to alternative supplementation


Viroj Wiwanitkit 
 Wiwanitkit House, Bangkhae, Bangkok, Thailand

Correspondence Address:
Viroj Wiwanitkit
Wiwanitkit House, Bangkhae, Bangkok
Thailand




How to cite this article:
Wiwanitkit V. Activation of Hashimoto thyroiditis antibody due to alternative supplementation.Thyroid Res Pract 2012;9:22-22


How to cite this URL:
Wiwanitkit V. Activation of Hashimoto thyroiditis antibody due to alternative supplementation. Thyroid Res Pract [serial online] 2012 [cited 2022 Dec 6 ];9:22-22
Available from: https://www.thetrp.net/text.asp?2012/9/1/22/92393


Full Text

Sir,

Hashimoto thyroiditis is an important thyroid disease with underlying immune disorder.

Here, the author reports a case presenting with Hashimoto thyroiditis antibody. The case is a consulting case (45-year-old male). The patient firstly presented with complaint of feeling palpitations and the observed vital signs showed slightly increased pulse rate and blood pressure. Several basic check-up investigations were done and no significant finding could be derived. Finally, the first physician in-charge thought of a thyroid disorder and performed thyroid function tests. Focusing on the results, all were normal except for the positivity of antithyroglobulin. This case was referred. Then, in-depth history taking was done. There was an interesting history that the patient had just taken a supplementation injection at an aesthetic clinic for promoting his body up. He revealed that he obtained the liver-thymus-spleen extract injection as supplementation and this was suspicious as an inducer of autoantibody. The patient was asked to stop this supplementation. However, this case was finally lost following up; therefore, it could not be ascertained whether the resolution of the problem could be derived or not. Indeed, the induction of autoimmunity due to supplementation usage can be expected. Lee and Werth noted that "Immunostimulatory herbal supplements may exacerbate preexisting autoimmune disease or precipitate autoimmune disease in persons genetically predisposed to such disorders." [1] Careful assessment of the history of co-usage of supplementation in thyroid patients might be useful in planning appropriate management of the case.

References

1Lee AN, Werth VP. Activation of autoimmunity following use of immunostimulatory herbal supplements. Arch Dermatol 2004;140:723-7.